A 38-year-old female presents with tingling in her hands and feet, muscle cramps, and a positive Chvostek sign following total thyroidectomy. What electrolyte disturbance is responsible?

Answer and explanation

Correct answer: B. Hypocalcemia

  1. Step 1: Inadvertent removal or devascularization of the parathyroid glands during thyroidectomy leads to acute hypoparathyroidism.
  2. Step 2: This causes hypocalcemia, presenting with neuromuscular irritability, tetany, perioral paresthesia, and facial twitching upon tapping the facial nerve (Chvostek sign).
Answer
Hypocalcemia.
Why not the others: 'Hypercalcemia' causes lethargy, confusion, constipation, and shortened QT interval ('bones, stones, groans'); 'Hypomagnesemia' can cause hypocalcemia secondary to impaired PTH release but is not the primary surgical outcome; 'Hyperkalemia' causes cardiac arrhythmias and muscle weakness.

Practise more Internal Medicine, Cardiology and Pulmonology.

Free questions with an explanation for every one, and full timed National Health Regulatory Authority Licensure Examination (NHRA Bahrain) mock tests.